TLDR: No, the pill does not generally make you gain weight. Yes, the shot makes you gain weight, but it slows down at 3 years.
Pandia Health prescribes birth control pills, as well as patch, ring, and emergency contraception pills with FREE delivery. Go to our website to learn more & sign up today!
There are approximately 8 different progestins in the 6 hormonal birth control methods (IUD with hormone, implant, shot, ring, patch, pill).
Some have more metabolic effects. Some have less. Munchies/weight gain may be mediated through insulin, so there might be some benefit from treatment with Metformin (medication that normalizes your insulin levels and usually used to treat diabetes).
Some methods, give you the munchies, specifically the shot, aka Depo- Provera is famous for that. On the shot, women in general will gain ~1.5% of their body weight per year on the shot. So, if you are 150 lbs, you might gain 1.5 lbs. If you are 100 lbs, you might gain 1 lb. It’s how you deal with the munchies. If you eat cookies, crackers, hamburgers, (carbs and fats) then you will gain weight. If you do diet soda, fruit, vegetables when you get the munchies, then you should be OK. In a 36 month study of 703 women on Depo-Provera vs. the birth control pill, the women on Depo gained on average 9.7 lbs after 24 months and 11.25 lbs after 36 months (just 1.5 lbs in 12 months). This was a 3.4% increase in body fat.
The same study and others showed that women on the pill did NOT gain weight. rather they lost 0.43kg because they didn’t bloat up and down compared to those not on the pill. The fat was increased abdominal (central) fat., the more dangerous fat.
If you gain weight on 1 pill, then ask your provider to try a different one with a different progesterone. Aim for lower progestin potency and possibly lower estrogen dose (but balancing that low estrogen = greater risk to bone density).
Watch this Q&A with Dr. Yen to learn more, and visit our website to sign up today!
The above information is for general informational purposes only and is NOT a substitute for professional medical advice. Always seek the advice of your doctor/primary care provider before starting or changing treatment.